MAUDE Adverse Event Report: BRAINLAB AG SPINE & TRAUMA NAVIGATION 2.0; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG SPINE & TRAUMA NAVIGATION 2.0; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268-04
Medical Device Problem Codes Use of Device Problem (1670); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/24/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a pilot hole and a k-wire were placed in the patient's spine in a different position than desired with brainlab navigation involved, despite according to the surgeon (treating clinician): - the deviation of 1 of 6 spine k-wires placed with the aid of navigation was detected by the surgeon before finalizing the surgery, and the k-wire was corrected to its intended position with navigation at the very same surgery, before inserting its following spine screw.- the final outcome of the surgery was successful as intended, with all placements correct at the end of the surgery.- there was no harm nor negative effect to the patient resulting, despite there was a direct (or increased) risk to harm a critical structure due to a bone breach to the spinal cord by the deviating placement, and there was also no negative effect due to the surgery/anesthesia prolongation of ca.15min.- there were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.H6: the device evaluation is currently ongoing.Brainlab intends to issue a follow-up report upon completion of the device evaluation.
 
Event or Problem Description
A minimally invasive surgery on the thoracic and lumbar spine for a percutaneous dorsal stabilization of vertebrae t12 to l2, due to a fracture on l1, with intended placement of 4 vertebra screws bilateral for fixation, and 2 vertebra stents to apply bone filling, was performed with the aid of the brainlab spine & trauma navigation 2.0.From an intra-operative ct scan, the surgeon determined that of 1 of the 6 spine k-wires placed with the aid of navigation, in vertebra left t12, deviated shifted medial by ca.5mm from its intended position.The deviating k-wire was removed and re-placed to its intended position with navigation at the very same surgery, before inserting its following spine screw.According to the surgeon (treating clinician): - the final outcome of the surgery was successful as intended, with all placements correct at the end of the surgery.- there was no harm nor negative effect to the patient resulting, despite there was a direct (or increased) risk to harm a critical structure due to a bone breach to the spinal cord by the deviating placement, and there was also no negative effect due to the surgery/anesthesia prolongation of ca.15min.- there were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a pilot hole and a k-wire were placed in the patient's spine in a different position than desired with brainlab navigation involved, despite according to the surgeon (treating clinician): - the deviation of 1 of 6 spine k-wires placed with the aid of navigation was detected by the surgeon before finalizing the surgery, and the k-wire was corrected to its intended position with navigation at the very same surgery, before inserting its following spine screw.- the final outcome of the surgery was successful as intended, with all placements correct at the end of the surgery.- there was no harm nor negative effect to the patient resulting, despite there was a direct (or increased) risk to harm a critical structure due to a bone breach to the spinal cord by the deviating placement, and there was also no negative effect due to the surgery/anesthesia prolongation of ca.15min.- there were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause the pilot hole and k-wire placed in vertebra left t12 with the aid of navigation, deviating shifted medial by ca.5mm from its intended position, is: - temporary movement of the navigation reference array during the instrumentation of left t12, due to an insufficiently rigid fixation to the bone by the user, and forces applied to it during this instrumentation, for e.G.Transferred by the skin surrounding the array for this minimally invasive approach, and/or the spine.The array was inadvertently hit by the user before, and while this was immediately recognized and addressed by the user with an update of the anatomy registration to navigation with the intra-operative ct scanner, navigation and imaging data provided for this surgery show that the array clamp fixation on the spinous process also had moved, indicating that the array fixation to the bone was no longer sufficiently stable in general, making the reference array prone to movements by any forces applied to the patient during the surgery.Movement of the reference array after patient registration to navigation disrupts the coordinate system established during the registration and causes a deviation between the displayed image scan, on which the navigated instruments are tracked, and the actual patient anatomy.This movement cannot be compensated by the navigation software.Apparently, the no longer sufficiently rigid connection of the reference array to the bone had not been detected by the user with their check of the array fixation after the bumping, and the resulting deviation of the anatomy location displayed by the navigation was not recognized by the user with the required thorough verification of the navigation accuracy throughout the surgery, before and during the affected significant invasive actions, and after significant forces had been applied to the bone.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description

Brand Name
SPINE & TRAUMA NAVIGATION 2.0
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key22077138
Report Number8043933-2025-00041
Device Sequence Number15839756
Product Code OLO
UDI-Device Identifier04056481143954
UDI-Public04056481143954
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K221618
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/10/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268-04
Device Catalogue Number22268F
Device Lot NumberSW V. 2.0.1
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/24/2025
Supplement Date Received by Manufacturer04/24/2025
Initial Report FDA Received Date05/23/2025
Supplement Report FDA Received Date06/10/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/01/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown